Alert archive / Indiana / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS Indianapolis, IN

January 2, 201824 counties in Indiana

NWS Indianapolis, IN issued this wind chill advisory at Jan 2, 2018, 3:13 PM EST for 24 counties in Indiana. It took effect at Jan 2, 2018, 5:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2018, 3:13 PM EST (20:13 UTC)
In effect from
Jan 2, 2018, 5:00 PM EST
Expired
Jan 3, 2018, 7:00 AM EST
In force
14 hr
Issued by
NWS Indianapolis, IN
All 24 counties

Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS43 KIND 022013
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
313 PM EST Tue Jan 2 2018


INZ021-028>031-035>049-054>057-030415-
/O.NEW.KIND.WC.Y.0001.180102T2200Z-180103T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
313 PM EST Tue Jan 2 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...Until 7 AM EST Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind
3 follow-up statements
289 
WWUS43 KIND 030227
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
927 PM EST Tue Jan 2 2018

INZ021-028>031-035>049-054>057-031030-
/O.CON.KIND.WC.Y.0001.000000T0000Z-180103T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
927 PM EST Tue Jan 2 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 below zero to 20 below 
  zero.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...Until 7 AM EST Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind
730 
WWUS43 KIND 030755
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
255 AM EST Wed Jan 3 2018

...Wind Chill Advsiroy remains in effect early this morning...

INZ021-028>031-035>049-054>057-031200-
/O.CON.KIND.WC.Y.0001.000000T0000Z-180103T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
255 AM EST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 15 
  below zero.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...Until 7 AM EST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind
546 
WWUS43 KIND 031144
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
644 AM EST Wed Jan 3 2018

...Wind Chill Advisory will expire at 700 AM...

INZ021-028>031-035>049-054>057-031245-
/O.EXP.KIND.WC.Y.0001.000000T0000Z-180103T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville
644 AM EST Wed Jan 3 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

Clouds arriving in the area have allowed temperature to rise into
the teens. Wind chill values are no longer colder than -14. Thus
the wind chill advisory will be allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/ind

PUMA

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 12:31 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 2, 12:31 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1231 PM EST Tue Jan 2 2018

.UPDATE...

The Near Term section has been updated below.

&&

.SYNOPSIS...
Issued at 218 AM EST Tue Jan 2 2018

Arctic High pressure over Iowa and Illinois will continue to drift
east across Indiana toward Kentucky Today and Tonight. This will
result in dry but frigid conditions with dangerous wind chills
through Tonight.

A Low pressure system is then expected to be pushing through the
Great Lakes on Wednesday...and this will push a cold front across
Central Indiana. Mainly just some clouds are expected with the
cold front...but a few light snow showers cannot be ruled
out...particularly northeast of Indianapolis.

In the wake of the cold yet another blast of Arctic air will build
across the region for Thursday and Friday with more below normal
temperatures.

Temperatures closer to normals and some precipitation may arrive
by Sunday as the arctic high departs to the east and a warm front
arrives ahead of an approaching storm system.

&&

.NEAR TERM /Today/...
Issued at 1230 PM EST Tue Jan 2 2018

Cut max temps several degrees based on midday readings. Remainder
of forecast in decent shape. Will allow wind chill products to
expire on schedule at 1 PM. May need reissuance with the afternoon
package but wind chill values have climbed to above criteria at
most stations thus far today. Previous discussion follows.

Issued at 218 AM EST Tue Jan 2 2018

Surface analysis early this morning shows arctic high pressure in
place across Iowa and Illinois...spilling southeast into the Ohio
River. Frigid temperatures were in place across Central Indiana
with values ranging from -2 to -20. GOES16 SHows clear skies
across the region.

Forecast soundings today continue to suggest a very dry and very
cold column across the area. GFS and NAM show the surface high
drifting to the south of Indiana with westerly flow of somewhat
warmer air beginning this afternoon. Aloft the continue polar
express of cold air continues to spill into the Ohio Valley with
little in the way of support. Thus will trend toward a mostly
sunny but very cold day. Given our very cold start will trend
highs at or slightly below the forecast builder highs. Wind chill
advisory seems to remain reasonable today given the cold
temperatures and slight increase in pressure gradient across the
area given the surface high drift to the southeast....which should
keep winds in place.

&&

.SHORT TERM /Tonight through Thursday Night/...
Issued at 218 AM EST Tue Jan 2 2018

Quiet weather will remain in place tonight as the GFS and NAM
show the surface high south of Indiana as a cold front approaches
from the northwest. Forecast soundings keep a dry column across
the area through 12Z Wed...but do hint at some high cloud
saturation as warm air advection remain in play ahead of the cold
front within the S-SW flow. Thus will trend toward an increasing
clouds type forecast overnight. Also given the warm air arriving
and increasing cloud cover will trend lows at or above the
forecast builder blend.

On Wednesday the GFS and NAM suggest an upper trough pushing
through the region along with an associated cold front. Forecast
soundings suggest saturation...particularly at points northeast of
Indianapolis where dynamics and lower level convergence are
better. Thus will include some chc pops on Wednesday as these
features pass. Snow will be precip type as soundings fail to get
even close to freezing. Only minimal accumulations...less than 0.5
inches with limited moisture look reasonable for now. Again with
expected clouds and cold air returning by Wednesday
afternoon...will trend highs at or below the forecast builder
blend.

As the dynamics and cold front exit the area on Wednesday
evening...lingering showers or flurries will be possible across
the east and southeast parts of the forecast area. Any
accumulation should be tapering off as cold and dry air along with
subsidence will be building as another high pressures system
builds into the area. With ongoing cold air advection...trapped
strato-cu clouds will be expected overnight and into Thursday.
Will stick close to the forecast builder blend.

Strong and cold High pressure will then build across the region on
Thursday and Thursday night in the wake of the cold front. Cold
air advection will once again be on as 850mb temps once again fall
toward -18c. Thus will again trend toward a partly cloudy sky and
temps cooler than the forecast builder blend.

&&

.LONG TERM /Friday through Monday/...
Issued at 248 AM EST Tue Jan 2 2018

Cold air will continue over the area through Friday night with
northwesterly upper flow over the area as the axis of the cold upper
trough will be just to the east. On Saturday, as a surface high
moves across Indiana and to the east, warm advection will finally
develop which strengthens Saturday night. By Sunday, chances for
precipitation will arrive as a warm front pushes north. The strong
southwesterly flow on the back side of the high and along the
warm front should bring significant warming to the area, and at
this time forecast models look like temperatures will climb above
freezing both at the surface and aloft for at least southern parts
of the area. There is still a decent amount of uncertainty
concerning how far north the warm air will get, and this will
obviously affect precipitation type. For now would consider both
the temps and precip type to be a low confidence forecast.

What appears higher confidence, though, is that if there is a warm
up it will not last. Models are in good agreement the upper
troughing will re-establish itself over the area again next week,
plunging temperatures back well below normal by mid week.

&&

.AVIATION /Discussion for the 02/18Z TAFs/...
Issued at 1153 AM EST Tue Jan 2 2018

VFR through the majority of the period. Some MVFR ceilings will be
possible late in the period at LAF and IND.

Clear skies and winds less than 10KT expected much of today into
this evening under the influence of high pressure. Cloud cover
will increase late in the period as an upper wave approaches, and
some MVFR ceilings may occur late in the period.

A few snow showers cannot be ruled out with the upper wave, but
this is too low probability for an explicit mention this far out.

Winds through the period will be less than 10KT, generally
southwesterly much of the period.

No significant obstructions to visibility expected at this time.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 1 PM EST this afternoon for INZ051>057-
060>065-067>072.

Wind Chill Warning until 1 PM EST this afternoon for INZ021-
028>031-035>049.

&&

SYNOPSIS...Puma
NEAR TERM...Puma/Nield
SHORT TERM...Puma
LONG TERM...CP
AVIATION...Nield
Hazardous weather outlook, Jan 2, 4:14 AM EST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 AM EST Tue Jan 2 2018

INZ021-028>031-035>049-030915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, and Indianapolis
414 AM EST Tue Jan 2 2018

This hazardous weather outlook is for northern central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Bitterly cold conditions continue today.

Hazards: Bitterly cold wind chills of -20 to -35.

Timing: The coldest values will occur this morning. Below zero wind
chills will continue through tonight.

Discussion: A bitterly cold air mass will remain across the area
today as high pressure builds in.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Bitterly cold air will continue across Central Indiana for
much of this week. Dangerously cold wind chills of -10 to -20
degrees are expected at times from Wednesday night through Saturday
morning.

A chance for light snow will come Wednesday afternoon and evening as
a weak upper level wave tracks through the area. Better chances for
snow will push through the area on Sunday and Monday as a storm
system approaches from the west.

Discussion: Cold Arctic high pressure will extend from the northern
Plains into the Ohio Valley this week allowing an arctic air mass to
remain across the region for much of the week with below normal
temperatures. A strong low pressure system will approach Sunday that
could bring more snow to northern parts of central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>057-060>065-067>072-030915-
Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-
Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Terre Haute, Shelbyville, Bloomington,
Columbus, Vincennes, Bedford, and Seymour
414 AM EST Tue Jan 2 2018

This hazardous weather outlook is for southern central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Bitterly cold conditions continue today.

Hazards: Bitterly cold wind chills of -15 to -25.

Timing: The coldest values will occur this morning. Below zero wind
chills will continue through tonight.

Discussion: A bitterly cold air mass will remain across the area
today as high pressure builds in.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Bitterly cold air will continue across Central Indiana for
much of this week. Dangerously cold wind chills of -5 to -15 degrees
are expected at times from Wednesday night through Saturday morning.

A chance for light snow will come Wednesday afternoon and evening as
a weak upper level wave tracks through the area. Better chances for
snow or a mix of rain and snow will push through the area on Sunday
and Monday as a storm system approaches from the west.

Discussion: Cold Arctic high pressure will extend from the northern
Plains into the Ohio Valley this week allowing an arctic air mass to
remain across the region for much of the week with below normal
temperatures. A strong low pressure system will approach Sunday that
could bring a rain and snow mix to southern parts of central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Wind Chill Advisories in Indiana, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.